Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



The $ \Pi\sp 1\sb 2$-singleton conjecture

Author: Sy D. Friedman
Journal: J. Amer. Math. Soc. 3 (1990), 771-791
MSC: Primary 03E45
MathSciNet review: 1071116
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The real $ {0^\char93 } = {\operatorname{Thy}}\left\langle {L,\varepsilon ,{\aleph _1},{\aleph _2}, \ldots } \right\rangle $ is a natural example of a nonconstructible definable real. Moreover $ {0^\char93 }$ has a definition that is absolute: for some formula $ \phi (x),{0^\char93 }$ is the unique real $ R$ such that $ L[R] \vDash \phi (R)$. Solovay conjectured that there is a real $ R$ such that $ 0{ < _L}R{ < _L}{0^\char93 }$ and $ R$ also has such an absolute definition. We prove his conjecture by constructing a $ \Pi _2^1$-singleton $ R$, $ 0{ < _L}R{ < _L}{0^\char93 }$. A variant of our construction produces a countable nonempty $ \Pi _2^1$ set of reals not containing a $ \Pi _2^1$-singleton. The latter result answers a question of Kechris.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 03E45

Retrieve articles in all journals with MSC: 03E45

Additional Information

Article copyright: © Copyright 1990 American Mathematical Society